Minnesota, 2018

Winter Storm in Minnesota, March 30 to 31, 2018

March 30 to 31, 2018 · NWS FGF · 12 events in 12 counties and zones

A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 30, 5:45 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 30, 5:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Fri Mar 30 2018

.UPDATE...
Issued at 645 PM CDT Fri Mar 30 2018

Slowed progression of POPs just a bit for the next few hours as
the column has been taking a while to saturate with dry air coming
in from the east. Far western counties are just now starting to
see some snow, and only webcam showing much so far is New
Rockford. However, once things get saturated visibilities will
drop nicely and we should get some accumulation. Will continue to
keep the current trends of a southerly solution for now and will
monitor.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Mar 30 2018

Most of the changes to this portion of the forecast were discussed
in the previous forecast discussion. It still remains sunny for
most areas, so expecting clouds to increase this evening from west
to east. The regional radar loop shows echoes picking up over
western North Dakota and eastern Montana. These will continue to
shift into the Devils Lake region and eastern North Dakota this
evening, taking a little longer to work into portions of west
central and northwest Minnesota.

The 18z NAM model continues to show the main snow band affecting
the further southward track, or for southeast North Dakota and
west central Minnesota. High resolution models also back up this
trend too. So have kept the wording of 6 to potentially 12 inches
in some areas along this track. The strong wind potential has
become a little more questionable with the 12z model runs, but
there still appears to be strong cold advection and the favorable
NNW wind direction for blizzards. Thursday night's snow brought 2
to 6 inches over portions of the central and southern Red River
Valley, which should be blowable snow. So that along with the
additional snow tonight, should give plenty of snow to blow and
drift in the central and southern valley especially. The wind
potential look best there too, thus the blizzard warning by very
late tonight into early Saturday morning.

.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Mar 30 2018

There may be some areas of blowing snow Saturday night before the
winds weaken Sunday morning. Sunday will be a cool and quiet day
with high pressure moving in. Temperatures will be cold with highs
in the mid twenties to low thirties.

The next chance for snow comes Monday and Monday night as a lee
cyclone moves into the Northern Plains. Uncertainty is still high as
there is a fair amount of model variability. The NAM as a rather
strong low moving in and giving potential for snow amounts upwards of
seven inches. Other models such as the GFS and ECMWF have a weaker
low and more southerly track. So currently have a light snowfall
event with a chance for significant totals.

Past Tuesday into Friday looks to be cool and quiet with the main
impact being cooler than normal temperatures across the Northern
Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 645 PM CDT Fri Mar 30 2018

TAF sites are currently VFR but should deteriorate this evening
from west to east as snow moves into the area. Most TAF sites
should go down to around 1SM, but KFAR could see worse conditions
and have them down to 1/2SM with SN and BLSN for late tonight into
12Z tomorrow morning. Even lower visibility is not out of the
question for KFAR and the southern forecast area. Snow and blowing
snow will continue to impact TAF sites into tomorrow morning
before tapering off. Conditions will become VFR late in the
period. Strong north winds with gusts over 30 kts will shift to
the northwest by Saturday afternoon, and will continue to be
rather breezy with gusts over 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 4 AM CDT Saturday for NDZ030-039-049-
     052-053.

     Blizzard Warning from 4 AM to 10 AM CDT Saturday for NDZ030-039-
     049-052-053.

     Winter Weather Advisory until 7 AM CDT Saturday for NDZ006-015-
     026.

     Winter Storm Warning until 7 AM CDT Saturday for NDZ014-024-028.

     Winter Weather Advisory until 7 AM CDT Saturday for NDZ016-027-
     054.

     Winter Storm Warning until 7 AM CDT Saturday for NDZ029-038.

MN...Winter Storm Warning from 10 PM this evening to 10 AM CDT
     Saturday for MNZ022>024-027-028-030>032-040.

     Winter Storm Warning until 4 AM CDT Saturday for MNZ002-003-029.

     Blizzard Warning from 4 AM to 10 AM CDT Saturday for MNZ002-003-
     029.

     Winter Weather Advisory until 7 AM CDT Saturday for MNZ001-007.

     Winter Weather Advisory from 10 PM this evening to 10 AM CDT
     Saturday for MNZ008-009-013>017.

&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...NC
AVIATION...JR
Hazardous weather outlook, Mar 30, 1:17 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
217 PM CDT Fri Mar 30 2018

MNZ004>006-NDZ007-008-311930-
Kittson-Roseau-Lake Of The Woods-Cavalier-Pembina-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-007>009-013>017-NDZ006-015-016-026-027-054-311930-
West Polk-West Marshall-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Towner-Ramsey-
Eastern Walsh County-Nelson-Grand Forks-Western Walsh County-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Two to five inches of snow is expected tonight, along with some
blowing and drifting snow, especially in open country.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance of snow arrives for Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ022>024-027-028-030>032-040-NDZ014-024-028-029-038-311930-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-Benson-Eddy-Griggs-
Steele-Barnes-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Six to twelve inches of snow is expected tonight into early
Saturday morning. Some blowing and drifting snow can also be
expected, especially in open country.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance of snow arrives for Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-029-NDZ030-039-049-052-053-311930-
Norman-Clay-Wilkin-Traill-Cass-Ransom-Sargent-Richland-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Six to twelve inches of snow is expected tonight into early
Saturday morning. In addition, whiteout conditions are expected
very late tonight into early Saturday morning, especially in open
country.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance of snow arrives for Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Norman

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
March 30, 9:00 PM CST to March 31, 5:26 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744212, 744213, 744215, 744216, 744217, 744218, 744219, 744220, 744221, 744222, 744223, 744224.